Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 344, NWS Dodge City, KS

October 6, 20174 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 6, 2017, 8:00 PM CDT for 4 counties in Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2017, 8:00 PM CDT (01:00 UTC)
Expired
Oct 6, 2017, 9:00 PM CDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Edwards County, KS, Pawnee County, KS, Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 8:02 PM CDTHAIL 0.52 N Lewis, KSPEA SIZED MOSTLY, DIME SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 3:31 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

219 
WUUS53 KDDC 070100
SVRDDC
KSC047-145-151-185-070200-
/O.NEW.KDDC.SV.W.0344.171007T0100Z-171007T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
800 PM CDT FRI OCT 6 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Pawnee County in south central Kansas...
  Stafford County in south central Kansas...
  Southern Edwards County in south central Kansas...
  Northern Pratt County in south central Kansas...

* Until 900 PM CDT

* At 759 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles southwest of Great Bend to 3 miles northeast
  of Belpre to 7 miles southwest of Centerview, moving east at 55
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Larned, Saint John, Stafford, Macksville, Lewis, Preston, Hudson,
  Belpre, Seward, Byers, Radium, Trousdale, Hopewell, Neola, Dillwyn,
  Centerview, Zook, Zenith, Fellsburg and Little Salt Marsh at
  Quivira Refuge.

This warning replaces the previous warning for portions of Pawnee,
Stafford, and Edwards County that expired at 8 PM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 9848 3775 9952 3806 9920 3834 9907
      3834 9903 3826 9903 3826 9847 3783 9847
      3782 9846 3775 9847
TIME...MOT...LOC 0059Z 271DEG 46KT 3828 9886 3799 9905 3774 9937 

HAIL...1.25IN
WIND...60MPH
 
$$

UMSCHEID
3 follow-up statements
113 
WWUS53 KDDC 070126
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
826 PM CDT FRI OCT 6 2017

KSC047-145-151-185-070200-
/O.CON.KDDC.SV.W.0344.000000T0000Z-171007T0200Z/
Pawnee KS-Stafford KS-Edwards KS-Pratt KS-
826 PM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN PAWNEE...STAFFORD...SOUTHEASTERN EDWARDS AND
NORTHERN PRATT COUNTIES...

At 825 PM CDT, the gust front from severe thunderstorms was located 
along a line extending from 3 miles southwest of Raymond to 3 miles 
southwest of Saint John to 4 miles southeast of Fellsburg, moving 
east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Saint John, Stafford, Macksville, Lewis, Preston, Hudson, Belpre,
Seward, Byers, Radium, Trousdale, Hopewell, Neola, Dillwyn,
Centerview, Zook, Zenith, Fellsburg, Little Salt Marsh at Quivira
Refuge and Big Salt Marsh at Quivira Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 9848 3775 9951 3804 9912 3826 9898
      3826 9847 3783 9847 3782 9846 3775 9847
TIME...MOT...LOC 0125Z 278DEG 22KT 3824 9846 3797 9880 3775 9914 

HAIL...1.25IN
WIND...60MPH
 
$$

UMSCHEID
053 
WWUS53 KDDC 070139
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
839 PM CDT FRI OCT 6 2017

KSC047-145-151-185-070200-
/O.CON.KDDC.SV.W.0344.000000T0000Z-171007T0200Z/
Pawnee KS-Stafford KS-Edwards KS-Pratt KS-
839 PM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN PAWNEE...STAFFORD...SOUTHEASTERN EDWARDS AND
NORTHERN PRATT COUNTIES...

At 838 PM CDT, the leading gust front of severe thunderstorms was 
located along a line extending from 2 miles west of Alden to 4 
miles southeast of Saint John to 5 miles southwest of Hopewell, 
moving east at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Saint John, Stafford, Macksville, Preston, Hudson, Seward, Byers,
Trousdale, Hopewell, Neola, Dillwyn, Zenith, Fellsburg, Little Salt
Marsh at Quivira Refuge and Big Salt Marsh at Quivira Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 9848 3775 9928 3800 9898 3826 9873
      3826 9847 3783 9847 3782 9846 3775 9847
TIME...MOT...LOC 0138Z 278DEG 22KT 3826 9836 3796 9870 3774 9904 

HAIL...0.88IN
WIND...60MPH
 
$$

UMSCHEID
891 
WWUS53 KDDC 070152
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
852 PM CDT FRI OCT 6 2017

KSC047-145-151-185-070202-
/O.EXP.KDDC.SV.W.0344.000000T0000Z-171007T0200Z/
Pawnee KS-Stafford KS-Edwards KS-Pratt KS-
852 PM CDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAWNEE...
STAFFORD...SOUTHEASTERN EDWARDS AND NORTHERN PRATT COUNTIES WILL
EXPIRE AT 900 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3774 9848 3775 9928 3800 9898 3826 9873
      3826 9847 3783 9847 3782 9846 3775 9847
TIME...MOT...LOC 0152Z 271DEG 46KT 3826 9814 3796 9848 3774 9882 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:52 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 6, 6:52 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
652 PM CDT Fri Oct 6 2017

...updated aviation section...

.SHORT TERM...(This evening through Saturday)
Issued at 238 PM CDT Fri Oct 6 2017

For details on thunderstorms and severe convective threat see Meso
discussion above. Otherwise, aforementioned front will slide
quickly southeast through Kansas this evening to overnight as the
main upper trough moves into the Great Plains. This will
effectively shut down precipitation chances from west to east
during the late evening to early overnight. The pressure jump
behind this front will trigger a brief period with higher gusts
via an isallobaric wind but otherwise winds will ease gradually
overnight with low temps in the 40s to lower 50s expected. This
will set the stage for a mild and dry Saturday as subsidence
behind the exiting upper wave dominates while surface high
pressure allows winds to turn light.

.LONG TERM...(Saturday night through Friday)
Issued at 238 PM CDT Fri Oct 6 2017

Sunday will be a transition day between upper waves moving across
the region as the next large upper trough digs into the
Intermountain West. This will allow the lee trough to deepen with
associated south to southwest winds bringing mild temps. This
will then set the stage for another active weather day Monday into
early Tuesday as the system mentioned above plows into the Great
Plains. This will push a strong cold front through the region
Monday into Monday night. While threat for severe weather looks
minimal with this event a chance for rain will still exist over
most of the region. Main question behind this front will be
potential for some patchy frost Monday night and possibly again
the next night as a clear sky, light winds, and very dry air
promotes temps in the 30s.

Remainder of the week will then see the pattern repeat yet again
with the wave from Mon/Tue exiting to the east while another system
digs into the Intermountain West. This will result in dry conditions
with temperatures rebounding back above normal Wednesday and
Thursday but then a chance of storms returning by Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 651 PM CDT Fri Oct 6 2017

Numerous discreet severe thunderstorms over the area continue to
develop into a more linear mode of convection early this evening.
The convection will generally continue just ahead of a cold front
through around mid evening before weakening altogether. A severe
wind threat is still possible, most likely near DDC or LBL for a
couple of hours before the event winds down into heavy rain episode.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  77  50  79 /  90   0   0   0
GCK  47  77  47  78 /  80   0   0   0
EHA  47  77  48  79 /  30   0   0   0
LBL  50  78  48  80 /  90   0   0   0
HYS  50  75  49  78 /  90   0   0   0
P28  55  77  51  81 /  80   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 4 AM CDT Saturday for KSZ031-046-065-066-079.

&&

SHORT TERM...AJohnson
LONG TERM...AJohnson
AVIATION...Russell
Hazardous weather outlook, Oct 6, 2:52 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
252 PM CDT Fri Oct 6 2017

KSZ030-031-043>046-061>066-074>081-084>090-070900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
252 PM CDT Fri Oct 6 2017 /152 PM MDT Fri Oct 6 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Conditions continue to favor a risk for strong to severe
thunderstorms starting later this afternoon and continuing into
the evening hours. For locations along and west of highway 183,
the risk will be mostly confined between 4 to 8 pm. These storms
will be capable of producing very large hail with maximum hail
size of at least baseballs highly probable with some potential for
even larger hail. In addition damaging winds up to 70 mph and
even a few tornadoes will exist with these storms. For locations
east of highway 183, the risk will be confined more into the 7 to
11 pm time frame with damaging winds up to 80 mph possible along
with hail up to golf ball size. Very heavy rainfall may result in
some localized flooding for areas along and east of highway 183
during the evening where a wet and saturated soil already exists
from rainfall in the last week.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Significant risk
* Thunderstorm wind damage: Significant risk
* Flooding: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Monday night and again Tuesday night may see temperatures drop to
near freezing for locations mainly west of highway 283.

Days 2-7 Hazards
----------------
* Saturday
  - Fire weather: Limited risk

* Sunday
  - Fire weather: Limited risk

* Monday
  - Freeze: Elevated risk
  - Fire weather: Limited risk

* Tuesday
  - Freeze: Elevated risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Oct 6, 6:31 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     GARDEN CITY             37.98N 100.87W
10/06/2017                   FINNEY             KS   PUBLIC

            REPORTED AT 111 E JOHNSON ST, GARDEN CITY,
            KS 67846; QUARTER OF THE ROOF IS OFF AT
            GEORGIA MATTHEWS ELEMENTARY SCHOOL. SPOTTER
            SAYS 2 AC UNITS WERE ALSO BLOWN OFF THE
            ROOF.

&&

LCR
Local storm report, Oct 6, 6:41 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             7 SSE ALEXANDER         38.38N 99.49W
10/06/2017  E1.75 INCH       RUSH               KS   PUBLIC

            GOLF BALL SIZED.

&&

RML
Local storm report, Oct 6, 7:09 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND GST     1 SW BURDETT            38.19N 99.54W
10/06/2017  M86 MPH          PAWNEE             KS   PUBLIC

            MEASURED 86 MPH WIND GUST AT THE AIRPORT.

&&

LCR
Local storm report, Oct 6, 7:15 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             11 SSW PLYMELL          37.66N 100.95W
10/06/2017  E1.00 INCH       HASKELL            KS   PUBLIC

            QUARTER SIZED.

&&

RML
Local storm report, Oct 6, 7:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     SANFORD                 38.19N 99.31W
10/06/2017  M82 MPH          PAWNEE             KS   PUBLIC

            MEASURED 82 MPH AT THE SANFORD CO-OP.

&&

LCR
Local storm report, Oct 6, 7:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             12 SSW BEELER           38.29N 100.29W
10/06/2017  E1.50 INCH       LANE               KS   PUBLIC

            THERE WAS ALMOST NO WIND WITH THE HAIL.

&&

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:11 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Ness, Pawnee and 1 more49 min
Oct 6, 7:35 PM CDTAreal Flood AdvisoryDDCFinney, Hodgeman, Ness, Pawnee, Rush4 hr
Oct 6, 8:03 PM CDTSpecial Weather StatementDDCKiowa57 min
Oct 6, 8:59 PM CDTSpecial Weather StatementDDCBarber, Clark, Comanche, Kiowa, Pratt, Stafford61 min
Oct 6, 10:15 PM CDTSevere Thunderstorm WarningDDCBarber19 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.